1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Nitric oxide and its possible implication in ME/CFS (Part 1 of 2)
Andrew Gladman explores the current and historic hypotheses relating to nitric oxide problems in ME/CFS. Part 1 of a 2-part series puts nitric oxide under the microscope and explores what it is, what it does and why it is so frequently discussed in the world of ME/CFS. Part 1 focuses...
Discuss the article on the Forums.

How much salt and water with Florinef?

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by Ninan, Jan 23, 2014.

  1. ahimsa

    ahimsa Senior Member

    Messages:
    1,020
    Likes:
    857
    Oregon, USA
    @Ninan, I thought I'd share that extra potassium has been quite helpful for me.

    I take a prescription time-release version of potassium chloride (generic version of Klor-Con) that has 10mEq potassium. That helps. And then on top of that I often mix up an oral rehydration drink (like a homemade version of unflavored Pedialyte) with salt, potassium, etc. A liter of that has 20 mEq potassium. So that's 30 mEq per day.

    I checked with my cardiologist and he seemed to think that 30 mEq was fine for me without extra monitoring. But like @Ema said I'm sure it's something to be careful about, so check with your doctor, but you might try something like that. It may be that your current potassium intake is just not enough when taking Florinef (fludrocortisone). Or it may be that fludrocortisone just doesn't work for you. It doesn't work for everyone.

    I know you said that you are home-bound/bed-bound but does your doctor monitor your electrolytes at all with blood tests? I thought that doctors would want to measure that at least once a year for anyone taking fludrocortisone? And perhaps the doctor should be even a bit more careful to measure it when there are rapid increases in dosage?

    For what it's worth, I went through a period of increasing fludrocortisone, and having the effect wear off, but it was over the course of several years. Finally, I changed to a combination of both midodrine and fludrocortisone. Right now I'm taking 0.05 mg of fludrocortisone (1/2 tablet), once per day, and 5 mg midodrine, 3 to 4 times a day. Since you said that you generally have quite low blood pressure then midodrine might be an option for you. (Or did you already try it? I may have missed that....)

    Good luck! I's so hard to figure out what combination of drugs and supplements will be helpful.
    Last edited: Feb 17, 2014
    Ninan likes this.
  2. Ninan

    Ninan Senior Member

    Messages:
    222
    Likes:
    189
    Thanks so much for sharing! My doctor is going to check my electrolyte levels in a few weeks. I'll ask specifically about potassium.

    Can not taking potassium make florinef stop working? Or rather shouldn't it stay the same but you get other symptoms from low potassium instead?

    I haven't tried minodrine but I'm taking orstanorm and from what I understand it's about the same. It helps but not as florinef does.

    The florinef effect is okay for now and I'm not sure of if it's because I increased the dose to 0,25 or that I started adding licorice root. I'm kind of on an adrenaline rush too, I suspect, so it's kind of hard to tell right now.

    I read you shouldn't take licorice and florinef together, but if florinef doesn't do it's job I guess it's not that bad? Will have my BP checked next week.
  3. Ninan

    Ninan Senior Member

    Messages:
    222
    Likes:
    189
    Continuing my Florinef blog. :whistle: This sure is an interesting medication.

    I'm up in 0,25 now and experiencing a change. The adrenalin I mentioned isn't just my ordinary adrenaline surge. I have more energy and I think the Florinef is working better since I feel less dizzy. But the energy is almost too much and I wake up every night around 2 AM and can't sleep again until 6 AM. And I'm not hungry. It's like amphetamine or something. :thumbdown:

    I guess this must be the Florinef having the same energy effect other cortisone substances have? I'm sure this isn't just my POTS getting better. It's something else too.

    I'm lowering the dose a bit now, especially the afternoon dose, to see if I can start sleeping again without losing too much energy.

    Did you experience this, @SOC ? Anyone else got energy from Florinef like this? I read somewhere that @xks201 experienced something like it?
  4. SOC

    SOC Moderator and Senior Member

    Messages:
    5,283
    Likes:
    6,240
    USA
    No, no excess energy for me. I'm able to do more and feel less tired later in the day. Now, I don't need a nap by 1:00, but I'm really tired by 5:00 even if all I do is sit all afternoon. It's certainly not keeping me awake!

    I'm considering adjusting the timing of the med so I'm taking a little less in the morning and a little more at lunch. How are you splitting your 0.25mg dose? I'm thinking of changing to 0.15 in the morning and 0.1 at lunch
  5. Ninan

    Ninan Senior Member

    Messages:
    222
    Likes:
    189
    Ok, then it's not the same.

    I don't wake up until eleven and can't get up until my beta blocker works so usually 0,2 at noon and then 0,05 around 3 PM.
  6. SOC

    SOC Moderator and Senior Member

    Messages:
    5,283
    Likes:
    6,240
    USA
    Maybe that's the difference between us. :D Your doses are later in the day and closer together than mine. Maybe I should try shifting my lunch dose a couple of hours later.

    Maybe you don't need the later dose at all ...?
  7. Ninan

    Ninan Senior Member

    Messages:
    222
    Likes:
    189
    I needed it before but maybe not anymore. I'll have to experiment some more.

    Try it, but watch out for sleepless nights! :sleep:
    SOC likes this.
  8. Ninan

    Ninan Senior Member

    Messages:
    222
    Likes:
    189
    Btw: Think the energy effect lasts longer than the anti-POTS effect. I still feel it when I wake up in the morning. I'm on a high! My apartment looks better than ever. :woot:

    Let me know if you get high too, @SOC ! :D
    SOC likes this.
  9. SOC

    SOC Moderator and Senior Member

    Messages:
    5,283
    Likes:
    6,240
    USA
    Not likely. :( I don't really get an energy kick from Florinef. Even so, being able to be upright longer in the day would be a great thing. :thumbsup:
  10. Ninan

    Ninan Senior Member

    Messages:
    222
    Likes:
    189
    An update. I've been on Florinef since February and had energy as soon as I reached 0,2 mg. I hade to raise the dose regularly and in the middle of it I lost my neurontin-energy-effect. Big chrisis. So I had to keep raising the Florinef dose not to crash totally. Now I think the neurontin might be working again so I'm going back to the working dose (complicated, I know) but I'm currently on 0,375 mg Florinef. Way too high. And when I let it stop working (as it does a few weeks after I increase the dose) or when I decrease the dose I crash. And it's bad. So bad I couldn't stand it and increased the dose again. Now I've started low dose valium which gives me energy so I'm going to try to lower the florinef dose again.

    Usually when I crash I can feel the blood rushing from my head. Then I put on support stockings, drink water, eat salt, licorice etc. All the anti-POTS-methods. And usually, at least if I'm on something that give me some energy, they help. Now nothing seems to help and I wonder if it's because my aldosterone is too low. If that's it I wonder if anything will help. I'm really scared cause when I lowered florinef a week ago I was going downhill fast. After two days I couldn't even talk to my carers anymore or even look at my iPhone. My brain gets so sensitive which makes me tired, which makes my brain even more sensitive and so on. It's a vicious spiral.

    I guess all I can hope for is that the energy stuff I take help enough to keep me out of it this time. And that if it is low aldosterone, that my body will produce some more once florinef is gone. And that I'm not some kind of persistent vegetative state by then. If I knew it would end like this I wouldn't have started florinef in the first place. My body just adapts too fast to anything I take.
    ahimsa likes this.
  11. xks201

    xks201 Senior Member

    Messages:
    611
    Likes:
    181
    Ever done an am cortisol or dhea test? I'd make bets on that or thyroid
  12. Ninan

    Ninan Senior Member

    Messages:
    222
    Likes:
    189
    My cortisol was okay a few years back at least. Dhea I don't know.

    And I got my low dose valium thing working now so I'm okay, thankfully. Hope to be able to stop florinef completely without any further problems. But I'm going extremely slowly. We'll see.

See more popular forum discussions.

Share This Page